Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Serum sickness reaction or medication allergy

04/17/2009

Question:

Hello, I had a question regarding a reaction my son had when he was 1 yr old. He had been on Amoxicillin for approximately 15-20 days as a treatment for chronic ear infections when he began to have hives all over his body and all of his major joints swelled. These symptoms lasted for approximately 1 week. After doing some research it seemed possible that this was a serum sickness reaction to the amoxicillin, however he also had some cough medicine with codiene in it that same day. I am hesitant to give him either of these medications again. But I am wondering if the reaction he had would seem more likely to have occurred from the long term amoxicillin dose or the one dose of codiene. My understanding is that a codiene allergy would not manifest itself this way. Could you please let me know your thoughts on this?

Answer:

The reaction was most likely a serum sickness- like reaction to amoxicillin. Before receiving this drug again, he should have appropriate skin tests.

For more information:

Go to the Allergies health topic, where you can:

Response by:

I Leonard Bernstein, MD I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati